Planar Polynomials arising from Linearized polynomials

03/05/2019 ∙ by Daniele Bartoli, et al. ∙ Università di Trento Università Perugia 0

In this paper we construct planar polynomials of the type f_A,B(x)=x(x^q^2+Ax^q+x)∈F_q^3[x], with A,B ∈F_q. In particular we completely classify the pairs (A,B)∈F_q^2 such that f_A,B(x) is planar using connections with algebraic curves over finite fields.



There are no comments yet.


page 1

page 2

page 3

page 4

This week in AI

Get the week's most popular data science and artificial intelligence research sent straight to your inbox every Saturday.

1. Introduction

Let be a power of a prime, , be the finite field with elements and . A function is called planar if for each , the difference function

is a permutation on . Functions satisfying the previous condition exist only for odd, since for even holds. In the even characteristic case, functions such that is a -to- map are called almost perfect nonlinear (APN) and they are connected with the construction of S-boxes in block ciphers [21, 22]. In the odd characteristic case, planar functions, also called perfect nonlinear functions (or 1-differentiable), are never bijections, since the corresponding derivative is bijective and there exists a unique such that . Planar functions in odd characteristic achieve the best possible differential properties, which makes them useful in the construction of cryptographic protocols, in particular for the design of S-boxes in block chypers; see [21, 22]. Such functions have close connections with projective planes and have been investigated since the seminal paper [10] where the authors showed that, considering two groups and of order , every planar function from into gives rise to an affine plane of order . Finally, these functions are strictly related to the construction of relative difference set [14], optimal constant-composition codes [12], secret sharing schemes arising from certain linear codes [6], signal sets with good correlation properties [11], finite semifields [7]. More recently, Zhou [26] defined a natural analogue of planar functions for even characteristic: If is even, a function is planar if, for each nonzero , the function is a permutation on . As shown by Zhou [26] and Schmidt and Zhou [25], such planar functions have similar properties and applications as their odd characteristic counterparts.

In the past years, many papers have been devoted to existence and non-existence results for planar mappings, using a variety of methods; see [8, 15, 17, 18, 9, 4, 23].

In this paper we investigate the planarity of , where is a linearized polynomial. In this direction, the following results provides a necessary condition.

Proposition 1.1.

[18, Proposition 1] Let be -linear mappings. If the mapping is planar then necessarily the mappings and are bijective on .

Polynomial of the type belong to the family of so called Dembowski-Ostrom polynomials, that is polynomials of the type


see [10]. It has been conjectured for many years that all planar polynomials belong to such family. Counterexamples have been provided in [8], where the authors prove that the monomial is planar over if and only if . In the monomial case, the Dembowski-Ostrom conjecture remains still open for .

There are different possibile definitions of equivalence between planar functions. Two functions and from to itself are called extended affine equivalent (EA-equivalent) if , where the mappings are affine, and , are permutations of . The following theorem lists the currently known families of EA-inequivalent planar functions.

Theorem 1.2.

Let be an odd prime number. The following are the currently known EA-inequivalent planar functions.

  1. in ;

  2. in , and odd [8, 10];

  3. in , odd [8];

  4. in , odd [13];

  5. in , where , , and odd, and a primitive element of [27, Theorem 1];

  6. in , odd and [8, 16].

Apart from those listed in Theorem 1.2, a number of other constructions are known in the literature. The following theorems colletect some of them.

Theorem 1.3.
  1. in , odd, , and either or [2, 28];

  2. in , odd, , and either or [2];

  3. in , , , and [3, 5];

  4. in , , , [3, 20];

  5. in [1];

In this paper we investigate the planarity of on , a particular example of Dembowski-Ostrom polynomials. We make use of the study of curves associated with polynomials . The main result of this paper is the following.


Let be a power of an odd prime and consider the function of the type


where . Then, is planar if and only if one of the following condition holds

  • and ;

  • , .

  • , .

2. Construction of planar polynomials of type

In this section we provide the complete classification of planar polynomial of the type , where .

Note that is planar if and only if for each the linearized polynomial

is a permutation polynomial. This happens if and only if the following matrix


has rank for each choice of . In the following we consider a polynomial

Let be the homogenization of . Then it is readily seen that


Our main approach involves specific algebraic curves of degree three, whose reducibility is investigated in the following propositions.

Proposition 2.1.

Let be a curve defined by , , with

If has a line of the form as a component, then one of the following holds

  1. or , or

  2. and , or

  3. , and , or

  4. , or

  5. and .


First we deal with the case . If such a line is a component, by direct computations either or . On the other hand, it easily seen that if or then is a factor of .

By direct computations, if and only if

We distinguish two cases.

  • .

    • If then or . In this last case, either (already done) or (and then ) and .

    • If then or . In this last case otherwise .

  • .

    • If then or .

    • If then (already done), or , or or . Note that implies , with . Since would imply (already done) then and .

Proposition 2.2.

Suppose that , , contains a line of the form as a component with . Then one of the following cases occurs.

  1. or

  2. , and

  3. and

  4. , and

    where .

  5. , , , and

    where .


Proposition 2.1 applies here. The first three cases are just easy computations.

Now suppose that and . Then , where and vanishes.

If , , and then , where . It is easily seen that vanishes. ∎

Proposition 2.3.

The curve , decomposes in . The curve is reducible only if . In this case .


If , then there is nothing to prove. Suppose now and then . Then reads

If is not absolutely irreducible then it contains a line of type , , or for some . By direct computations, the first two cases imply , a contradiction. The case gives and . ∎

Finally, we need this easy results on linearized polynomials.

Proposition 2.4.

A linearized polynomial , with has nonzero roots in if and only if .


The polynomial has a nonzero root if and only if the rank of the matrix


is smaller than three, that is, . ∎

We are now in a position to prove our main results concerning planar polynomials of type on ; see (2).

Theorem 2.5.

Let be a power of an odd prime and consider the function of the type

where . Then, is planar if and only if one of the following condition holds

  • and ;

  • , .

  • , .


Recall that is planar if and only if has no roots . We consider first the cases .

  1. If and then by Proposition 2.2. Therefore

    By Proposition 2.4, all factors have no roots if and only if .

  2. If then by Proposition 2.2. Therefore

    By Proposition 2.4, all factors has no roots if and only if .

By Propositions 2.1 and 2.2 if has a linear factor but and then such a factor corresponds to a linearized factor of which is either or , with and . It can be easily verified, using Proposition 2.4, that such a factor has a nonzero root in and therefore is not planar.

We deal now with the case .

  1. If , by Proposition 2.3 , that is and its unique root is and thus is planar.

  2. Consider now the case and . By Proposition 2.3, if is reducible then and is a factor. Such a factor corresponds to a factor in and by Proposition 2.4 it has nonzero roots and so is not planar.

We are left with the cases in which is absolutely irreducible. Now consider the polynomial as in (5). Let us fix a normal basis of over . Then each element can be written in a unique way as , with , . The curves defined by and are -isomorphic. Since and therefore are absolutely irreducible, so it is . Since , by Hasse-Weil Theorem the curve defined by has -rational points which correspond to nonzero roots of . Thus, in all these cases is not planar. ∎

Remark 2.6.

By Theorem 2.5 the number of pairs such that is a planar polynomial in is .

3. Acknowledgments

The research was supported by the Italian National Group for Algebraic and Geometric Structures and their Applications (GNSAGA - INdAM).


  • [1] N. At and S. D. Cohen, ”A new tool for assurance of perfect non linearity”, Seq. and Their App., SETA 2008, Lexington, Kentucky, USA vol. 5203, pp. 415–419, 2008.
  • [2] J. Bierbrauer, ”Newsemifields, PN and APN functions”, Des. Codes Cryptogr., vol 54, no. 3, pp. 189–200, 2010.
  • [3] J. Bierbrauer, ”Commutative semifields from projection mappings”, Des. Codes Cryptogr., vol. 61, no. 2, pp 187–196, 2011.
  • [4] C. Blondeau, K. Nyberg, ”Perfect nonlinear functions and cryptography”, Finite Fields Appl., vol. 32, 120–147, 2015.
  • [5] L. Budaghyan and T. Helleseth, ”New commutative semifields defined by new PN multinomials”, Cryptogr. and Comm., vol 3, no. 1, pp. 1–16, 2011.
  • [6] C. Carlet, C. Ding, J. Yuan, ”Linear codes from perfect nonlinear mappings and their secret sharing schemes”, IEEE Trans. Inform. Theory, vol 51, no. 6, pp 2089–2102, 2005.
  • [7] R.S. Coulter, M. Henderson, ”Commutative presemifields and semifields” Adv. Math., vol. 217, pp. 282- -304, 2008.
  • [8] R.S. Coulter, R.W. Matthews, ”Planar functions and planes of Lenz-Barlotti class II”, Des. Codes Cryptogr., vol. 10, no. 2, pp. 167–184, 1997.
  • [9] F. Caullery, K.U. Schmidt, Y. Zhou, ”Exceptional planar polynomials”, Des. Codes Cryptogr., vol 78, no. 3, pp. 605–613, 2016.
  • [10] P. Dembowski, T.G. Ostrom, ”Planes of order with collineation groups of order ”, Math. Z., no. 103, pp. 239- -258, 1968.
  • [11] C. Ding, J. Yin, ”Signal sets from functions with optimal nonlinearity”, IEEE Trans. Commun., vol 55, no. 5, pp. 936–940, 2007.
  • [12] C. Ding, J. Yuan, ”A family of optimal constant-composition codes”, IEEE Trans. Inform. Theory, vol. 51, no. 10 , pp 3668–3671, 2005.
  • [13] C. Ding, J. Yuan,

    ”A family of skew Paley-Hadamard difference sets”,

    J. Comb. Theory Ser. A, vol. 113, pp. 1526–1535, 2006.
  • [14] M.J. Ganley, E. Spence, ”Relative difference sets and quasiregular collineation groups”, J. Comb. Theory Ser. A, vol. 19, pp. 134– 153, 1975.
  • [15] T. Helleseth, G. Kyureghyan, G.J. Ness, A. Pott, ”On a family of perfect nonlinear binomials”, Boolean Functions in Cryptology and Information Security, pp. 126–138, 2008.
  • [16] T. Helleseth, D. Sandberg, ”Some power mappings with low differential uniformity”, Appl. Algebra Engrg. Comm. Comput., vol. 8, pp. 363–370, 1997.
  • [17] X.-D. Hou, Ch. Sze, ”On certain diagonal equations over finite fields”, Finite Fields Appl., vol. 15, no. 2, pp. 633–643, 2009.
  • [18] G. Kyureghyan, F. Özbudak, ”Planarity of products of two linearized polynomials”, Finite Fields App., vol 18, no. 6, pp. 1076–1088, 2012.
  • [19] R. Lidl, H. Niederreiter, ”Finite Fields”, Cambrige University Press, Cambrige, 1997.
  • [20] G. Lunardon, G. Marino, O. Polverino, and R. Trombetti, ”Symplectic spreads and quadric veroneseans”, Proceedings of the Cryptology, Designs and Finite Groups (CDFG ’09), Deerfield Beach, Fla, USA, 2009.
  • [21] K. Nyberg K, L.R. Knudsen, ”Provable security against differential cryptanalysis”, Advances in Cryptology CRYPTO 92, Santa Barbara, CA (1992). Lecture Notes in Computer Science, vol. 740, pp. 566–574, 1993.
  • [22] K. Nyberg, ”Differentially uniform mappings for cryptography”, Advances in Cryptology, EUROCRYPT 93, Lecture Notes in Comput. Sci., vol. 765, Springer-Verlag, New York, 1994, pp. 55–64.
  • [23] A. Pott, ”Almost perfect and planar functions”, Des. Cod. and Cryptogr., vol. 8, no. 1, 141–195, 2016.
  • [24] M. Yang, S. Zhu, K. Feng, ”Planarity of mappings on finite fields”, Finite Fields and Their Appl., vol 23, pp. 1–7, 2013.
  • [25] K.-U. Schmidt and Y. Zhou, ”Planar functions over fields of characteristic two”, J. Algebraic Combin., vol. 40, no. 2, pp. 503–526, 2014.
  • [26] Y. Zhou, -relative difference sets and their representations”, J. Combin. Des., vol. 21, pp. 563–584, 2013.
  • [27] Z. Zha, G. Kyureghyan, X. Wang, ”Perfect nonlinear binomials and their semifields”, Finite Fields Appl., vol. 15, pp. 125–133, 2009.
  • [28] Z. Zha, X. Wang, ”New families of perfect nonlinear polynomial functions”, J. Algebra, vol. 322, pp. 3912–3918, 2009.